MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX RX25 OXYGENATOR/RESERVOIR (RT PORT); OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX RX25 OXYGENATOR/RESERVOIR (RT PORT); OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number CX*RX25RE
Medical Device Problem Code Pressure Problem (3012)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 06/03/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The actual device has not been returned to the manufacturing facility for evaluation.For this reason, evaluation code 11 was used in the conclusions section of h6.A follow up report will be submitted within 30 days of this report being sent.A review of the device history record and the product release decision control sheet of the involved product code/lot # combination was conducted with no relevant findings.A search of the complaint file found no other report with the involved product code/lot# combination.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.H3 other text : device not returned to manufacturer.
 
Event or Problem Description
The user facility reported insufficient gas exchange on the capiox device.Follow up communication with the user facility confirmed the following information: during the procedure, at the start of extracorporeal circulation, a malfunction of the oxygenator was detected; it was reported ecc started at 10:51; right after the start in ecc, a serious problem of arterial desaturation had been observed; considering the hemodynamic stability of the patient, the customer decided to stop the ecc in order to prepare a new oxygenator; during the preparation of the new terumo oxygenator a severe hypotension unresponsive to inotropic and filling occurred, it was decided to start again in ecc; it was reported that the blood appeared visibly desaturated; the customer decided to proceed to change out the oxygenator with a new terumo oxygenator; once the customer started ecc again with the new oxygenator terumo, the same problem occurred again; therefore, the customer decided to change out the oxygenator once again, replacing it with a maquet oxygenator; it was reported after the change out that there were no problems encountered related to oxygenation; it was reported that the scheduled surgery through by-pass coronary artery was able to be performed and was completed successfully; the patient arrived in intensive care with stable hemodynamics; it was reported that the blood loss was 700ml; the procedure was delayed by one hour and thirty minutes; and it was reported that the patient has recovered.Please see mdr no.9681834-2016-00170 for the report related to the second device used in this event.
 
Additional Manufacturer Narrative
This report is being submitted as follow up # 1 to provide the returned sample evaluation.The actual device was returned for evaluation.Visual inspection found no anomalies which would relate to a gas leak or insufficient gas transfer performance.The sample, after having been rinsed and dried, was tested for its gas transfer performance.Bovine blood was circulated in the oxygenator module.No anomalies were revealed in the gas transfer performance of the actual samples, with the obtained values meeting manufacturing specifications.The pump record from the involved procedure was reviewed and it was noted that pao2 increased slightly and paco2 decreased slightly.The oxygenator was changed out to a competitor's and the surgery was continued.During the use of the second oxygenator pao2 increased and paco2 decreased.There was no significant difference seen between paco2 during the use of the actual sample and during the use of the competitor's oxygenator.An exact cause of the reported event cannot be definitively determined based on the available information, it is likely that the actual sample transferred the gases sufficiently.There are many complex clinical variables that may have affected the reported observed conditions during the procedure.However, there is no indication that the reported event was related to a product defect or malfunction.The device labeling does address the potential for such an occurrence in the instruction for use (ifu) with the statement such as the following: start gas supply with v/q=1, and fio2=100%, then make adjustments based on blood gas measurements.Measure blood gases and make necessary adjustments as follows.Control pao2 by changing concentration of oxygen in ventilating gas using gas blender.To decrease pao2, decrease fio2.To increase pao2, increase fio2.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.

Brand Name
CAPIOX RX25 OXYGENATOR/RESERVOIR (RT PORT)
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key5778175
Report Number9681834-2016-00169
Device Sequence Number10966357
Product Code DTZ
UDI-Device Identifier04987350769558
UDI-Public04987350769558
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K040210
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/08/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2018
Device Catalogue NumberCX*RX25RE
Device Lot Number151120
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/14/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/08/2016
Supplement Report FDA Received Date08/04/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
EUROSET TUBING PACK; HLM STOCKERT SIII
Outcome Attributed to Adverse Event Other;
Patient Age59 YR
Patient Weight83